Risperidone can raise Prolactin levels-here's my story

Posted by jijiempath @jijiempath, Dec 7, 2022

I have been on Risperidone for a couple of years at least and for 1 year and 3 months of that time, I was on a birth control implant (Nexplanon) in my inner left arm. I did not have a period the entire time I was on the birth control implant, but I thought it was just because of the Nexplanon. Once they removed it in March earlier of this year, I waited and waited for months for my period to start again (letting me know I was in good health & fertile). I did not get my period back. In fact, around May, just two months after having the birth control removed from my arm, I started having intense hot flashes (like 30 for 30 minutes a day) and other pre menopausal symptoms.
Not until September did I find out from some August tests that my PROLACTIN levels were "very elevated and needed to see an Endocrinologist" usually indicating a type of pituitary tumor, if not due to one or more of the medications I am on. I had my MRI after waiting a couple of months and the results came back in less than 24 hours. I did not have a tumor. I spoke with my psychiatrist early the next morning and she told me "ok it's the Risperidone causing the elevated Prolactin levels- we need to taper you off immediately and increase your Seroquel" so I am in the middle of my 3 week taper now and am still having menopausal symptoms and now even some Risperidone withdrawals but very mild withdrawals. She decided instead of just taking Seroquel at night, that I would take a quarter of my night dose twice a day but after taking my first quarter dose earlier today, I feel like shit from sleeping all day and I had to miss training at a really good, new job and my stomach feels sick from binging on sweets, which my PCP warned me about when I told him she would increase the Seroquel.
So bottom line, medications have a lot more negative side effects than we'd ever think possible
But yes you need to have your Prolactin levels checked if your situation is anything like mine.
I have struggled to lose weight the healthy way and have done everything possible to lose weight including clean eating, intermittent fasting, working out literally every day, weight loss meditations, and so much more.
I am spreading the word on the internet about Risperidone and what it can do to the body when it elevates Prolactin levels, which is a very essential hormone in the endocrine system. It not only affects the physical being but the mental being as well. Elevated Prolactin can cause mood swings and some of the symptoms Risperidone is even made to help.
I used to think Risperidone was a good drug until I discovered how much damage it has done to my mental and physical health.
Hope this helps anybody looking for answers in a similar situation!
When we finally discovered what was elevating my Prolactin levels, causing these terrible symptoms like breast milk, no periods, and pre menopause symptoms, I was relieved to know why!!

Interested in more discussions like this? Go to the Fertility & Reproductive Health Support Group.

Please sign in or register to post a reply.